Maine, 2019

Damaging Wind in Maine, July 28, 2019

July 28, 2019 · NWS GYX · 1 event in 1 county or zone

A thunderstorm in advance of a cold front moved across portions of Somerset County and caused tree damage near Ripley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A thunderstorm in advance of a cold front moved across portions of Somerset County and caused tree damage near Ripley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 28, 1:55 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 28, 1:55 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
255 PM EDT Sun Jul 28 2019

.SYNOPSIS...
A weak frontal boundary will move south across the region this
evening, generating showers and thunderstorms. The front won't
result in much of an airmass change though. Expect to see
gradually increasing temperatures and humidity through Tuesday
when another frontal boundary moves through. This front will
bring another chance of showers and thunderstorms Tuesday
evening into Wednesday with cooler air arriving behind it for
the last part of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Primary focus of the near term will be on showers and
thunderstorms moving across the forecast area. A weak surface
boundary is dropping south out of Canada this afternoon and will
wash out over the coastal plain later this evening. Strong
surface heating and relatively high surface dewpoints is
resulting in MLCape values of 1000-1500j/kg. That being said,
there is very little directional or speed shear aloft. A
weakening mid level shortwave is moving through the area as
well. This all combines to produce a decent environment for
convection, but not a strong enough environment for widespread
severe thunderstorms. Expect gusty winds to by the primary
threat and SPC has placed us in a marginal area for severe. One
or two cells may develop enough structure to warrant a warning
this evening.

As the upper level support for storms races off to the east this
evening, expect to see storms quickly die off before midnight.
Due to the remaining low level moisture though, we will likely
see areas of fog develop again tonight in favored valley
locations.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Upper level flow becomes more zonal on Monday morning with a
weak mid level ridge building over northern New England. This
should be enough stability to keep the weather quiet. Upper
level flow shifts to the southwest overnight on Monday,
resulting in warmer temperatures moving in and prepping us for
the next system.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A frontal system will approach from the west on Tuesday. Strong
southwest flow ahead of the system should allow for the warmest
temperatures of the forecast period. Locations in southern New
Hampshire and the coastal plain of Maine will see temperatures
climb into the lower 90s, with 80s further inland. The frontal
boundary is relatively slow moving and looks like it should
cross the region during the overnight hours Tuesday night and
into Wednesday. This timing would keep the weather primarily
showers with isolated thunderstorms and should limit any severe
thunderstorm activity. Once the system clears the coast on
Wednesday, high pressure and cooler temperatures prevail for
Thursday and Friday before another system arrives on Saturday.
The system on Saturday currently looks like it should move out
of the mid-Atlantic states on Saturday and across the region by
Sunday morning.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term...Showers and thunderstorms this evening will produce
some areas of MVFR. There will likely be some valley fog tonight
as well that will generate some IFR/LIFR conditions at a few of
the TAF sites. Otherwise, tomorrow looks mainly VFR.

Long Term...Mainly VFR conditions expected, with MVFR/IFR
conditions expected on Tuesday as a frontal boundary moves
through.

&&

.MARINE...
Short Term...No Flags but winds may briefly approach sca levels
this evening.

Long Term...No flags expected.

&&

.EQUIPMENT...
The Sugarloaf NWR transmitter is off the air until further
notice. This will be an extended outage as the tower, which was
severely damaged in a winter storm, is rebuilt.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

Pohl
Hazardous weather outlook, Jul 28, 2:16 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
316 PM EDT Sun Jul 28 2019

MEZ007>009-012>014-NHZ001>006-291930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
316 PM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Expect showers and thunderstorms this afternoon and evening. Storms
will be capable of producing gusty winds, small hail, and heavy rain.
A few storms may reach severe thunderstorm criteria with damaging
winds and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More showers and thunderstorms are possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-MEZ018>028-NHZ007>015-291930-
Casco Bay-Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
316 PM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, New Hampshire, central
New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Expect showers and thunderstorms this afternoon and evening. Storms
will be capable of producing gusty winds, small hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More showers and thunderstorms are possible Tuesday night into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-154-291930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
316 PM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 1:02 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Gray ME
202 PM EDT Sun Jul 28 2019

MEZ008-009-013-014-281830-
Southern Franklin-Southern Somerset-Northern Franklin-Central
Somerset-
202 PM EDT Sun Jul 28 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SOMERSET AND EAST
CENTRAL FRANKLIN COUNTIES...

At 202 PM EDT, a strong thunderstorm was located near Kingfield, or
18 miles north of Farmington, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kingfield, Carrabassett Valley, Phillips, Anson, Embden, Avon,
Concord, Lexington, Mount Abram, Freeman, New Portland, Salem,
Pleasant Ridge Plantation, Highland Plantation, Strong and New
Vineyard.

This also includes...
  Mount Abraham and Spaulding Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4483 7027 4500 7035 4511 6998 4487 6987
TIME...MOT...LOC 1802Z 251DEG 26KT 4494 7021

Kimble
Special weather statement, Jul 28, 1:16 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Gray ME
216 PM EDT Sun Jul 28 2019

MEZ009-014-281830-
Southern Somerset-Central Somerset-
216 PM EDT Sun Jul 28 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...

At 215 PM EDT, a strong thunderstorm was located 9 miles north of
Bingham, or 22 miles southwest of Greenville, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Caratunk Plantation, Bald Mountain, Mayfield, Moscow, East Moxie and
The Forks Plantation.

This also includes...
  Moxie Bald Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4529 6970 4523 6969 4512 6966 4508 6986
      4525 6994 4532 6971
TIME...MOT...LOC 1815Z 259DEG 13KT 4519 6986

Kimble
Special weather statement, Jul 28, 3:13 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Gray ME
413 PM EDT Sun Jul 28 2019

MEZ007-008-NHZ001-002-282045-
Northern Oxford-Northern Franklin-Northern Coos-Southern Coos-
413 PM EDT Sun Jul 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD AND
CENTRAL COOS COUNTIES...

At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Errol to 9 miles south of Dixville
to Stratford. Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Errol, Stratford, Dixville, Dummer, Magalloway Plantation,
Richardsontown, Wentworth Location, Stark, Upton and Northumberland.

This also includes...
  Kilkenny Ridge Trail, Pontook Reservoir, Dixville Notch State Park,
Percy Peaks, and South Pond Recreation Area.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4474 7155 4474 7140 4487 7130 4488 7078
      4477 7097 4459 7134 4464 7156 4466 7158
      4467 7158 4468 7160 4469 7160
TIME...MOT...LOC 2013Z 269DEG 27KT 4480 7122 4474 7134 4464 7154

Hanes
Local storm report, Jul 28, 3:23 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
423 PM EDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     COLEBROOK               44.89N  71.50W
07/28/2019                   COOS               NH   STATE POLICE

            TREES DOWN IN MANY LOCATIONS ACROSS THE CITY OF
            COLEBROOK.

&&

EVENT NUMBER GYX1903957

BROWN
Special weather statement, Jul 28, 3:39 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Gray ME
439 PM EDT Sun Jul 28 2019

MEZ008-009-013-014-282115-
Southern Franklin-Southern Somerset-Northern Franklin-Central
Somerset-
439 PM EDT Sun Jul 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL SOMERSET
AND EAST CENTRAL FRANKLIN COUNTIES...

At 438 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Blanchard to 8 miles east of
Phillips. Movement was east northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Madison, Bingham, Kingsbury Plantation, Anson, Cornville, Athens,
Embden, Harmony, Wellington, Brighton Plantation, Concord, Mayfield,
Solon, Moscow, New Portland, New Vineyard, Bald Mountain, Strong,
Industry and Lexington.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4513 6966 4511 6966 4509 6964 4501 6962
      4501 6959 4478 6981 4478 7025 4529 6971
TIME...MOT...LOC 2038Z 246DEG 22KT 4529 6965 4483 7016

Hanes
Special weather statement, Jul 28, 4:08 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Gray ME
508 PM EDT Sun Jul 28 2019

MEZ007-012-NHZ002-282145-
Southern Oxford-Northern Oxford-Southern Coos-
508 PM EDT Sun Jul 28 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OXFORD AND EAST
CENTRAL COOS COUNTIES...

At 508 PM EDT, a strong thunderstorm was located on the north side
of Berlin, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Berlin, Bethel, Andover, Grafton, Gorham, Dummer, Gilead, Milan,
Riley, Upton, Newry, Shelburne and Randolph.

This also includes...
  Old Speck Mountain, Grafton Notch, Pontook Reservoir, Mount
Success, and Screw Auger Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4444 7127 4467 7127 4469 7082 4442 7084
TIME...MOT...LOC 2108Z 270DEG 27KT 4454 7118

Kimble

The radar

The Portland,ME radar (KGYX), 139 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 28, 4:15 PM EST
Where
Somerset County, 0.98 mi ENE of West Ripley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.984, -69.401

Public reported strong wind gusts with a thunderstorm that knocked down large branches in the vicinity of Ripley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846989.